Journal of Global Optimization

, Volume 45, Issue 3, pp 473–497 | Cite as

Solutions and optimality criteria for nonconvex constrained global optimization problems with connections between canonical and Lagrangian duality

  • David Yang Gao
  • Ning Ruan
  • Hanif D. Sherali


This paper presents a canonical duality theory for solving a general nonconvex quadratic minimization problem with nonconvex constraints. By using the canonical dual transformation developed by the first author, the nonconvex primal problem can be converted into a canonical dual problem with zero duality gap. A general analytical solution form is obtained. Both global and local extrema of the nonconvex problem can be identified by the triality theory associated with the canonical duality theory. Illustrative applications to quadratic minimization with multiple quadratic constraints, box/integer constraints, and general nonconvex polynomial constraints are discussed, along with insightful connections to classical Lagrangian duality. Criteria for the existence and uniqueness of optimal solutions are presented. Several numerical examples are provided.


Canonical duality theory Triality Lagrangian duality Global optimization Integer programming 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Bazaraa M.S., Sherali H.D., Shetty C.M.: Nonlinear Programming: Theory and Algorithms, 3rd edn. Wiley, New York (2006)Google Scholar
  2. 2.
    Ekeland, I., Temam, R.: Convex Analysis and Variational Problems. North-Holland, Amsterdam (1976)Google Scholar
  3. 3.
    Fang S.C., Gao D.Y., Sheu R.L., Wu S.Y.: Canonical dual approach for solving 0-1 quadratic programming problems. J. Ind. Manag. Optim. 4(1), 125–142 (2008)Google Scholar
  4. 4.
    Fang, S.C., Gao, D.Y., Sheu, R.L., Xing, W.X.: Global optimization for a class of fractional programming problems. J. Glob. Optim., (2008) (in press)Google Scholar
  5. 5.
    Gao D.Y.: Extended bounding theorems of limit analysis. Appl. Math. Mech. 4, 571–584 (1983)CrossRefGoogle Scholar
  6. 6.
    Gao D.Y.: Panpenalty finite element programming for limit analysis. Comput. Struct. 28, 749–755 (1988)CrossRefGoogle Scholar
  7. 7.
    Gao D.Y.: Duality, triality and complementary extremun principles in nonconvex parametric variational problems with applications. IMA J. Appl. Math. 61, 199–235 (1998)CrossRefGoogle Scholar
  8. 8.
    Gao D.Y.: Pure complementary energy principle and triality theory in finite elasticity. Mech. Res. Comm. 26(1), 31–37 (1999)CrossRefGoogle Scholar
  9. 9.
    Gao D.Y.: General analytic solutions and complementary variational principles for large deformation nonsmooth mechanics. Meccanica 34, 169–198 (1999)Google Scholar
  10. 10.
    Gao D.Y.: Duality Principles in Nonconvex Systems: Theory, Methods and Applications, pp. 454. Kluwer Academic Publishers, Dordrecht (2000)Google Scholar
  11. 11.
    Gao D.Y.: Analytic solution and triality theory for nonconvex and nonsmooth vatiational problems with applications. Nonlinear Anal. 42(7), 1161–1193 (2000)CrossRefGoogle Scholar
  12. 12.
    Gao D.Y.: Canonical dual transformation method and generalized triality theory in nonsmooth global optimization. J. Glob. Optim. 17(1/4), 127–160 (2000)CrossRefGoogle Scholar
  13. 13.
    Gao D.Y.: Finite deformation beam models and triality theory in dynamical post-buckling analysis. Int. J. Non-Linear Mech. 5, 103–131 (2000)CrossRefGoogle Scholar
  14. 14.
    Gao, D.Y.: Tri-duality in global optimization. In: Floudas, C.A., Pardalos, P.D. (eds.) Encyclopedia of Optimization, Vol. 1, pp. 485–491. Kluwer Academic Publishers, Dordrecht (2001)Google Scholar
  15. 15.
    Gao D.Y.: Nonconvex Semi-linear Problems and Canonical Dual Solutions. Advances in Mechanics and Mathematics, Vol. II, pp. 261–312. Kluwer Academic Publishers, Dordrecht (2003)Google Scholar
  16. 16.
    Gao D.Y.: Perfect duality theory and complete solutions to a class of global optimization problems. Optimization 52(4–5), 467–493 (2003)CrossRefGoogle Scholar
  17. 17.
    Gao D.Y.: Complete solutions to constrained quadratic optimization problems, Special issue on Duality. J. Glob. Optim. 29, 377–399 (2004)CrossRefGoogle Scholar
  18. 18.
    Gao D.Y.: Sufficient conditions and perfect duality in nonconvex minimization with inequality constraints. J. Ind. Manag. Optim. 1, 59–69 (2005)Google Scholar
  19. 19.
    Gao D.Y.: Complete solutions and extremality criteria to polynomial optimization problems. J. Glob. Optim. 35, 131–143 (2006)CrossRefGoogle Scholar
  20. 20.
    Gao D.Y.: Solutions and optimality to box constrained nonconvex minimization problems. J. Ind. Maneg. Optim. 3(2), 293–304 (2007)Google Scholar
  21. 21.
    Gao, D.Y.: Advances in canonical duality theory with applications to global optimization. In: Ierapetriou, M., Bassett, M., Pistikopoulos, S. (eds.) Proceedings of the Fifth International Conference on Foundations of Computer-Aided Process Operations, pp.73–82. Omni Press, Cambridge, MA (2008)Google Scholar
  22. 22.
    Gao D.Y., Ogden R.W.: Closed-form solutions, extremality and nonsmoothness criteria in a large deformation elasticity problem. Zeitschrift für angewandte Mathematik und Physik 59(3), 498–517 (2008)CrossRefGoogle Scholar
  23. 23.
    Gao D.Y., Ogden R.W.: Multi-solutions to nonconvex variational problems with implications for phase transitions and numerical computation. Q. J. Mech. Appl. Math. 61(4), 497–522 (2008)CrossRefGoogle Scholar
  24. 24.
    Gao D.Y., Ruan N.: Solutions and optimality criteria for nonconvex quadratic-exponential minimization problem. Math. Methods Oper. Res. 67(3), 479–496 (2008)CrossRefGoogle Scholar
  25. 25.
    Gao, D.Y., Ruan, N.: On the solutions to quadratic minimization problems with box and integer constraints. J. Glob. Optim. (2008) (in press)Google Scholar
  26. 26.
    Gao D.Y., Sherali H.D.: Canonical Duality Theory: Connections Between Nonconvex Mechanics and Global Optimization, Advances in Applied Mathematics and Global Optimization, pp. 249–316. Springer, New York (2008)Google Scholar
  27. 27.
    Gao D.Y., Strang G.: Geometric nonlinearity: potential energy, complementary energy, and the gap function. Q. Appl. Math. 47(3), 487–504 (1989)Google Scholar
  28. 28.
    Gao D.Y., Yang W.C.: Complete solutions to minimal distance problem between two nonconvex surfaces. Optimization 57(5), 705–714 (2008)CrossRefGoogle Scholar
  29. 29.
    Gao D.Y., Yu H.F.: Multi-scale modelling and canonical dual finite element method in phase transitions of solids. Int. J. Solids Struct. 45, 3660–3673 (2008)CrossRefGoogle Scholar
  30. 30.
    Gao, D.Y., Ruan, N., Pardalos, P.M.: Canonical dual solutions to sum of fourth-order polynomials minimization problems with applications to sensor network localization, to appear. In: Pardalos, P.M., Ye, Y., Boginski, V.L., Commander, C.W. (eds.) Sensors: Theory, Algorithms, and Applications. Springer, Berlin (2008)Google Scholar
  31. 31.
    Hansen, P., Jaumard, B., Ruiz, M., Xiong, J.: Global minimization of indefinite quadratic functions subject to box constraints. Technical report, Technical Report G-91-54, Gread. École Polytechnique, Université McGill, Montreal (1991)Google Scholar
  32. 32.
    Hellinger, E.: Die allgemeine Ansätze der Mechanik der Kontinua. Encyklopädie der Mathematischen Wissenschaften IV(Part 4), 602–694 (1914)Google Scholar
  33. 33.
    Horst R., Pardalos P.M., Thoai N.V.: Introduction to Global Optimization. Kluwer Academic Publishers, Dordrecht (2000)Google Scholar
  34. 34.
    Jeyakumar V., Rubinov A.M., Wu Z.Y.: Sufficient global optimality conditions for non-convex quadratic minimization problems with box constraints. J. Glob. Optim. 36(3), 471–481 (2006)CrossRefGoogle Scholar
  35. 35.
    Jeyakumar V., Rubinov A.M., Wu Z.Y.: Non-convex quadratic minimization problems with quadratic constraints: global optimality conditions. Math. Program. 110(3), 521–541 (2007)CrossRefGoogle Scholar
  36. 36.
    Johnson, D.E., Cohen, E.: A framework for efficient minimum distance computations. In: Proc. IEEE International Conference on Robotics and Automation, pp. 3678–3684. Leuven, Belgium (1998)Google Scholar
  37. 37.
    Koiter, W.T.: On the complementary energy theorem in nonlinear elasticity theory. In: G. Fichera (ed.) Trends Appl. Pure Math. Mech., Pitman, London (1976)Google Scholar
  38. 38.
    Lagrange J.L.: Mécanique Analytique. Gauthier-Villars, Paris (1788)Google Scholar
  39. 39.
    Li S.F., Gupta A.: On dual configuration forces. J. Elast. 84, 13–31 (2006)CrossRefGoogle Scholar
  40. 40.
    Nash S.G., Sofer A.: Linear and Nonlinear Programming. McGraw-Hill, New York (1996)Google Scholar
  41. 41.
    Ogden R.W.: A note on variational theorems in non-linear elastostatics. Math. Proc. Camb. Phil. Soc 77, 609–615 (1975)CrossRefGoogle Scholar
  42. 42.
    Pardalos P.M., Vavasis S.A.: Quadratic programming with one negative eigenvalue is NP-hard. J. Glob. Optim. 21, 843–855 (1991)Google Scholar
  43. 43.
    Reissner, E.: On a variational theorem for finite elastic deformations. J. Math. Phys., 32(2–3), 129-135 (1953). (See also Selected Works in Applied Mechanics and Mathematics, Jones and Bartlett Publishers, Boston, MA, 1996)Google Scholar
  44. 44.
    Rockafellar R.T.: Convex Analysis. Princeton University Press, Princeton (1970)Google Scholar
  45. 45.
    Ruan, N., Gao, D.Y., Jiao, Y.: Canonical dual least square method for solving general nonlinear systems of quadratic equations. Comput. Optim. Appl. (published online: (2008). DOI: 10.1007/s10589-008-9222-5
  46. 46.
    Sahni S.: Computationally related problems. SIAM J. Comp. 3, 262–279 (1974)CrossRefGoogle Scholar
  47. 47.
    Sherali H.D., Tuncbilek C.: A global optimization for polynomial programming problem using a reformulation-linearization technique. J. Glob. Optim. 2, 101–112 (1992)CrossRefGoogle Scholar
  48. 48.
    Sherali H.D., Tuncbilek C.: New reformulation-linearization technique based relaxation for univariate and multivariate polynomial programming problems. Oper. Res. Lett. 21(1), 1–10 (1997)CrossRefGoogle Scholar
  49. 49.
    Wang Z., Fang S.C., Gao D.Y., Xing W.: Global extremal conditions for multi-integer quadratic programming. J. Ind. Manag. Optim. 4(2), 213–226 (2008)Google Scholar

Copyright information

© Springer Science+Business Media, LLC. 2009

Authors and Affiliations

  • David Yang Gao
    • 1
    • 2
  • Ning Ruan
    • 1
    • 2
  • Hanif D. Sherali
    • 2
  1. 1.Department of MathematicsVirginia TechBlacksburgUSA
  2. 2.Grado Department of Industrial and Systems EngineeringVirginia TechBlacksburgUSA

Personalised recommendations